New York, 2017

Damaging Winds in New York, October 15, 2017

October 15, 2017 · NWS ALY · 8 events in 1 county or zone

A cold front brought a line of convection into the Adirondacks during the evening hours of Sunday, October 15th, 2017. This convection downed trees and wires across Herkimer county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front brought a line of convection into the Adirondacks during the evening hours of Sunday, October 15th, 2017. This convection downed trees and wires across Herkimer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Oct 15, 3:45 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 15, 3:45 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Albany NY
445 PM EDT Sun Oct 15 2017

.SYNOPSIS...
A strong cold front will move across the region this
evening with a chance of showers, a few thunderstorms possible north
and west of the Capital Region and some gusty winds. A much colder
air mass will impact the region on Monday with brisk conditions.
Tuesday into Wednesday high temperatures will moderate back above
normal, as high pressure builds in from the Mid Atlantic Region.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 445 PM EDT...A deepening low pressure system continues to
move across southwest Quebec this afternoon, as a trailing cold
front continues to move across the eastern Great Lakes Region
towards western NY. A few broken lines of showers with some
embedded thunderstorms continue to move across Lake Ontario and
western NY. The air mass is unseasonable mild and humid across
the forecast area where sfc dewpts increased into the 50s to
lower 60s, and PWATS are in the 1-1.50" range. These PWATS are
1-3 standard deviations above normal based on the 12z GEFS. The
stratus has hung tough over the mid Hudson Valley, SE Catskills,
and portions of the Adirondacks. Despite that, temps have
warmed into the mid 60s to mid/upper 70s over the forecast area
with the strong southwest flow aloft, and strong s/sw winds of
10-20 mph with some gusts in the 25-35+ mph range this afternoon
into the early.

The latest CAMS including the 3-km HRRR/3-km NAM/WRF-ARW/WRF-NMM
all show a strongly forced line of showers/thunderstorms
approaching the western Adirondacks and western Mohawk Valley
between 6-8 pm. There is plenty of deep layer shear, but very
little instability ahead of the line with MUCAPE/SBCAPEs
generally in the 100-250 J/kg especially north and west of the
Capital Region. It is a high shear-low CAPE environment with
portions of the forecast area near the right entrance region of
a 250 hPa jet streak of 100-125 kts with the best dynamical
forcing over northern NY and southern Quebec.

We have a Marginal Risk over Hamilton/Herkimer Counties, and
general thunder northwest of the Capital Region. The narrow cold
frontal rainband should sweep across the region with the
stronger convective elements potentially producing wind gusts in
the 40-50+ mph range. The stronger wind gusts will be with any
taller updrafts, but the again the instability wanes quickly
with the loss of the daytime heating. We will either issue SPS
statements or if necessary severe thunderstorm warnings with
this potential fine line of low topped convection.

The best rise-fall pressure couplet with sfc low remains north
and west of the forecast area over southern Quebec and extreme
northern NY. We are not confident of wind advisory gusts with
the cold advection in the wake of the front. The 850 hPa winds
are in the 45-50+ kt range on the NAM/GFS. The 925 mb winds are
expected in the 30-40 knot range as the line of showers/isold
thunderstorms moves across the area, so there is the potential
for strong to possibly damaging wind gusts.

Some of the BUFKIT profiles for KALB show the potential of
mixing or momentum transfer of  35-40 kts from 2-3 kft AGL
prior to midnight. The GFS profiles more so than the NAM in the
12Z cycle. We have some wind gusts in the 35 to 45 mph range. If
these post-cold frontal wind gusts start occurring close to the
46-57 mph range then we will issue a wind advisory. We believe
the strongest gusts will be with the narrow cold frontal
rainband. Rain amounts will generally be a tenth to a quarter of
an inch with maybe in excess of a quarter inch over western
Adirondacks.

850 hPa temps fall to -3C to +1C from the Capital District north
and west, and +1C to +6C south and east by daybreak. Temps will
tumble back into the 40s to lower 50s with a few mid/upper 30s
over the western Adirondacks/southern Greens and Catskills.
Northwest winds of 10 to 20 mph with some gusts in the 25 to 35
mph range will persist most of the night.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Tomorrow...the strong cold advection continues, as  a secondary
cold front moves across the region. H850 temps fall close to 0C
to -5C over the entire forecast area. It is possible temps fall
or remain steady in the afternoon. A strong sfc pressure
gradient will continue between the departing cyclone and high
pressure over the central and southern Plains, as well as good
mixing of the winds from aloft. Some lake effect showers will
impact the western Adirondacks and western Mohawk Valley with a
few wet snowflakes possible in the morning with the strong lake
temp to H850/H700 differential temps. Brisk or blustery winds
continue into the afternoon, but then start to abate as the
upper level trough axis moves eastward across the region, and
the sfc ridge builds in from the Ohio Valley. The inversion
heights quickly lower in the BUFKIT profiles ending lake effect
activity. Highs will be in the mid and upper 50s from the
Capital District south and east, and mainly 40s to lower 50s
north and west.

High pressure builds in from the south and west with clearing
skies and light to calm winds. Ideal radiational cooling
conditions are expected. A frost Advisory may be needed in the
Hudson Valley from the Poughkeepsie area up through the Capital
District/Saratoga Region and across southern Litchfield County
where the growing season has not ended yet. Areas of frost were
included here for temps in the 33-36F range. Outside these areas
the growing season is over even though there has not been
widespread temperatures 32 degrees or below. Our policy is to
terminate the issuance of frost advisories and freeze warnings
two weeks beyond the median date of the first fall freeze which
was today. Expect lows in the mid 20s to mid 30s in areas where
the growing season is over.

Tue-Tue night...After a chilly start high pressure builds in
from the Mid Atlantic States. Plentiful sunshine from the
subsidence with the sfc anticyclone will allow temps to rebound
back to normal levels. The midlevel flow becomes zonal, and a
weak thermal trough or warm front moves through upstate NY and
southeast Canada. Highs will generally be in the 50s with a few
60F readings in the mid-Hudson Valley and NW CT. A few 40s are
possible over the mountains. Another cool night is expected Tue
night, but not as cold as the previous with lows in mid 30s to
lower 40s with the ridge building in from near the mid-Atlantic
Coast.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Dry weather and above normal temperatures will dominate the extended
forecast period with deterministic and ensemble guidance suggesting
upper-tropospheric ridging and surface high pressure over the mid-
atlantic/Northeast region.

Mean zonal upper flow will be in place Wednesday into Thursday
before an upper trough passes to our north Thursday night into
Friday. The associated weak cold front will progress through the
region but is not expected to produce precipitation due to the dry
airmass in place. Upper ridging and surface high pressure translates
back over the region Friday and remains overhead through the end of
the weekend. 850-hPa temps will warm to around 12 degrees C by the
end of the weekend with continued dry and mainly sunny (clear)
weather.

High temperatures will be ~5-10 degrees above average throughout the
period with highs in the mid 60s to lower 70s with low temps
primarily in the 40s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The region is in the warm sector with warm and breezy conditions
occurring. Southerly winds are gusting into the teens and 20s
with stronger gusts at KALB as the flow is funneled up the Hudson
River Valley. MVFR clouds continues to erode but still linger
at KPOU and KPSF; an improvement to VFR is expected by late in
the day.

A cold front will sweep across the region this evening accompanied
by a line of showers. A few thunderstorms may be embedded with the
line as it moves into the western and southern Adirondacks. The
line is expected to weaken as it heads southeastward across the
area; however strong winds gusts are possible at KGFL and KALB
as the line moves through. A brief period of MVFR conditions are
expected as the cold front and showers move through.

Winds will shift to the west with the passage of the cold front
and shift more to the northwest Monday morning. Winds expected
to gust into the teens and lower 20s with cold air advection.

Outlook...

Monday Night: No Operational Impact. Areas of FROST.
Tuesday to Friday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Gusty winds over 25 mph are expected tonight into tomorrow...

Changeable weather pattern tonight into Monday as a strong cold
front sweeps across the region. A line of showers and a few
isolated thunderstorms producing gusty winds will accompany the
cold front as it moves through during the evening. A much
cooler air mass will be ushered in with brisk and gusty
northwest winds in the wake of the front into tomorrow.

Wind gusts into the 25 to 40 mph range are expected tonight as
they shift from the south to southwest to the northwest with
frontal passage. Brisk northwest winds of 10 to 20 mph with
gusts into the 25 to 35 mph range are possible tomorrow. The
winds will decrease Monday night and become light to calm.

The RH values will increase to close to 100 percent tonight, and
then decrease to 40 to 60 percent Monday afternoon, and recover
to 75 to 100 percent Tuesday morning.

&&

.HYDROLOGY...
No significant hydrologic issues are expected the next week
as fair and dry weather will prevail after the cold frontal
passage tonight, and some lake effect showers tomorrow west of
the Hudson River Valley.

A fast moving line of showers with a few thunderstorms will
impact the region tonight with total rainfall generally in the
tenth to quarter inch range, though some locations in the
western Mohawk Valley and western Adirondacks could receive a
quarter to half an inch.

Flows should continue to be at normal to below normal seasonal
levels through the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...Cebulko
AVIATION...IAA
FIRE WEATHER...BGM/Wasula
HYDROLOGY...Wasula
Hazardous weather outlook, Oct 15, 4:00 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
500 PM EDT Sun Oct 15 2017

CTZ001-MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061-
063-066-082-083-VTZ013>015-161100-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Western Albany-Eastern Rensselaer-Western Greene-
Eastern Columbia-Western Ulster-Eastern Dutchess-Northern Fulton-
Southeast Warren-Bennington-Western Windham-Eastern Windham-
500 PM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for western and southern
Adirondacks including the Lake George and Glens Falls areas, Mohawk
and Schoharie Valleys, eastern Catskills, Taconics, Berkshires into
the Litchfield Hills of northern Litchfield County and southern
Vermont.

.DAY ONE...Tonight.

A strong cold front will move across the region this evening with a
line of showers and some embedded thunderstorms especially over the
western Adirondacks and west central Mohawk Valley. Some strong wind
gusts of 45 to 50 mph are possible with the showers and
thunderstorms as the front moves across the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ013-NYZ041-049-050-052-053-059-060-064-065-084-161100-
Southern Litchfield-Northern Saratoga-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene-
Western Columbia-Eastern Ulster-Western Dutchess-Southern Washington-
500 PM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for the Hudson Valley from the
Poughkeepsie area up through the Capital District including Saratoga
County and across southern Litchfield County.

.DAY ONE...Tonight.

A strong cold front will move across the region this evening with a
line of showers and an isolated rumble of thunder. Some strong wind
gusts of 45 to 50 mph are possible with the showers, as the front
moves across the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of frost are possible late Monday night into early Tuesday
morning. A frost advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Ft Drum radar (KTYX), 63 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
October 15, 6:07 PM EST
Where
Herkimer County, 5.62 mi N of Atwell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.600, -74.930

Trees and wires were downed.

Thunderstorm Wind, Herkimer

When
October 15, 6:34 PM EST
Where
Herkimer County, Burrell Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.130, -74.850

A tree was downed, blocking both lanes of State Route 170-A.

Thunderstorm Wind, Herkimer

When
October 15, 6:36 PM EST
Where
Herkimer County, Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -75.070

A tree was downed resulting in loss of power.

Thunderstorm Wind, Herkimer

When
October 15, 6:41 PM EST
Where
Herkimer County, 0.86 mi NE of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -74.990

Trees and wires were downed.

Thunderstorm Wind, Herkimer

When
October 15, 6:43 PM EST
Where
Herkimer County, Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -75.000

A tree was down blocking German Street Extension.

Thunderstorm Wind, Herkimer

When
October 15, 6:44 PM EST
Where
Herkimer County, 0.86 mi NE of Herkimer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.040, -75.010

Trees were downed onto a house.

Thunderstorm Wind, Herkimer

When
October 15, 6:47 PM EST
Where
Herkimer County, 2.13 mi SSE of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -74.990

Trees and wires were downed.

Thunderstorm Wind, Herkimer

When
October 15, 6:55 PM EST
Where
Herkimer County, 1.47 mi NNE of Indian Castle
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -74.790

A tree was down, blocking Ashe Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 723739, 723740, 723741, 723742, 723743, 723744, 723745, 723746.